Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs can refer ex-soldiers to MOD if they took mefloquine

GPs have been told they can refer ex-soldiers to military mental health services if the veteran took the anti-malarial mefloquine (brand name Lariam) while in service.

Mefloquine has been used as an anti-malarial for military personnel operating or training in sub-Saharan Africa for 20 years but recently there has been more discussion of its side-effects, particularly its neuropsychiatric effects.

GPs are advised that military personnel in Iraq or Afghanistan were probably not given mefloquine, as malaria is not endemic there for much of the year or an alternative anti-malarial was used.

In light of the concerns the drug affects mental health, Ministry of Defence has launched a central resource for advice and support to military personnel who have taken mefloquine prescribed by the MOD, while encouraging veterans or reservists who 'have concerns' about their 'experience of mefloquine’ to contact their NHS GP for advice.

A letter to GPs said: 'If your records confirm that your patient took mefloquine while in the military (or you have reason to believe this is the case) and they have mental health issues that you would wish to refer for further assessment or treatment, the Veterans and Reservists Mental Health Programme can provide an assessment and, if appropriate, enable further follow-up and treatment through local NHS resources.'

It added that GPs may also 'choose to support the veteran locally'.

Readers' comments (1)

  • Let me guess what this "enablement for follow up using local NHS resources" will look like.
    "Dear GP, thank you for your letter informing the MOD of your patients mental health and psychological symptoms that you think may be linked to them being prescribed mefloquin while serving for the MOD. Your patients service ended in....and therefore we are not able help with their assessment or treatment. Please refer your patient to local counselling services or a suitable charity for veterans (list attached). Sincerely yours."

    Unsuitable or offensive? Report this comment

Have your say

IMPORTANT: On Wednesday 7 December 2016, we implemented a new log in system, and if you have not updated your details you may experience difficulties logging in. Update your details here. Only GMC-registered doctors are able to comment on this site.